Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 372, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2019, 8:45 PM CDT for Barber County, Pratt County, Kansas. It was in force for 60 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 8:45 PM CDT (01:45 UTC)
- Expired
- Sep 24, 2019, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 8:45 PM CDT | HAIL 1.25 | Pratt, KS | SHERIFF OFFICE REPORT OF HALF DOLLAR SIZE IN PRATT. |
| Sep 24, 8:48 PM CDT | HAIL 1.5 | Pratt, KS | PING PONG BALL REPORT BY PUBLIC VIA STORM SPOTTER NETWORK. |
| Sep 24, 8:49 PM CDT | HAIL 1.5 | 3 S Pratt, KS | 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM SOUTH OF PRATT. |
| Sep 24, 8:49 PM CDT | HAIL 1.5 | 4 E Pratt, KS | 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM EAST OF PRATT. |
| Sep 24, 8:49 PM CDT | HAIL 1.75 | 3 S Pratt, KS | CORRECTS PREVIOUS HAIL REPORT FROM 3 S PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM SOUTH OF PRATT. |
| Sep 24, 8:49 PM CDT | HAIL 1.75 | 4 E Pratt, KS | CORRECTS PREVIOUS HAIL REPORT FROM 4 E PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM EAST OF PRATT. |
| Sep 24, 8:50 PM CDT | HAIL 1.25 | Pratt, KS | |
| Sep 24, 8:53 PM CDT | HAIL 1.25 | 1 E Pratt, KS | QUARTER TO HALF DOLLAR SIZE HAIL REPORTED BY EM ON EAST SIDE OF PRATT. |
| Sep 24, 9:05 PM CDT | HAIL 1.75 | Pratt, KS | PUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL SIZE HAIL IN PRATT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
870
WUUS53 KDDC 250145
SVRDDC
KSC007-151-250245-
/O.NEW.KDDC.SV.W.0372.190925T0145Z-190925T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
845 PM CDT Tue Sep 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Barber County in south central Kansas...
Eastern Pratt County in south central Kansas...
* Until 945 PM CDT.
* At 845 PM CDT, a severe thunderstorm was located near Pratt, moving
east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pratt, Preston, Sawyer, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0145Z 255DEG 13KT 3763 9866
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
732
WWUS53 KDDC 250200
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
900 PM CDT Tue Sep 24 2019
KSC007-151-250245-
/O.CON.KDDC.SV.W.0372.000000T0000Z-190925T0245Z/
Barber KS-Pratt KS-
900 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BARBER AND EASTERN PRATT COUNTIES...
At 900 PM CDT, a severe thunderstorm was located near Cairo, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pratt, Preston, Sawyer, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0200Z 255DEG 13KT 3764 9859
HAIL...1.00IN
WIND...60MPH
$$
FINCH231
WWUS53 KDDC 250245
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
945 PM CDT Tue Sep 24 2019
KSC007-151-250254-
/O.EXP.KDDC.SV.W.0372.000000T0000Z-190925T0245Z/
Barber KS-Pratt KS-
945 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
EASTERN PRATT COUNTIES WILL EXPIRE AT 945 PM CDT...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning will be allowed to
expire. However gusty winds are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0244Z 255DEG 13KT 3768 9840
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 7:02 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 24, 7:02 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 702 PM CDT Tue Sep 24 2019 ...updated aviation section... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Sep 24 2019 The visible satellite channel is starting to show a cumulus field develop just SE of Dodge City. This is in association with a front that is in the area with convergence along the boundary. Still expect storms to develop in the next few hours along the Highway 56 corridor. The PWAT value from the KDDC 12Z RAOB was right around the 90th percentile. Dewpoints are currently running in the mid to upper 60s along and east of the front. This is very unseasonable right now for this much humidity for SW Kansas in September. In fact, current mesoanalysis suggests 3000 J/kg of CAPE, which is even above the max normal distribution. Bottom line, we have a very humid airmass in place and plenty of instability for storms to utilize. Mid level lapse rates are sufficiently steep and there is considerable CAPE forecast in the HGZ, so large hail will be likely this afternoon (1 to 2" range). The tornado potential is not zero due to the high dewpoints, but low level shear is far from ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition, low level winds are southwesterly. Cannot rule a brief spin up with convection in the early stages, however, in general, the overall threat is hail followed by wind as storm mode evolves to a line. This activity will eventually drift out of the FA by mid to late evening, give or take a hour or two. For tomorrow, the boundary will stall out across the area with highs around 80 north to mid/upper 80s along the Oklahoma border. A few storms may be possible once again in association with the boundary. Pops will remain the highest across the SE counties in closer proximity to the theta-e axis. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Sep 24 2019 There could be some strong storms in the SE counties Wednesday evening with the main threat of wind and hail. Still some question in the exact position of the front, but Med Lodge could still see a second evening with storms. After this, a much drier airmass will move in from the north on Thursday. There will be decent CAA behind the front at 850-hPa. So some areas will struggle to break out of the 70s. Some guidance is actually cooler than what is in the forecast now, so this is something to watch. The pattern is there for lingering upslope stratus to persist. If this were true, then some areas might not break out of even the lower 70s. There is some uncertainty in Thursdays highs for right now. Beyond this, highs will moderate and the forecast will remain generally dry. Another front is possible next weekend with higher rain chances and another dip possible in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 700 PM CDT Tue Sep 24 2019 A weak cold front stretching northeast to southwest across the area is the focus for scattered thunderstorms this evening. These storms will continue to develop and propagate east - southeast with time, through at least midnight. As far as the local terminals are concerned, really DDC has the highest risk for severe weather (i.e. hail and damaging winds) as the other terminals are behind the boundary are not likely to see storms again tonight. After the convective activity settles, the next concern will be fog potential developing by early morning Wednesday. At this time the model show patchy fog potential along the aforementioned stalled boundary, which would mean the best opportunity around Liberal or Garden City - but ground fog could develop anywhere. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 87 57 80 / 30 0 20 10 GCK 57 86 56 79 / 20 0 10 10 EHA 57 88 54 81 / 20 0 10 10 LBL 58 89 60 81 / 20 0 10 10 HYS 58 80 56 78 / 10 0 20 10 P28 66 88 63 82 / 70 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, Sep 24, 3:42 AM CDT, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 342 AM CDT Tue Sep 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will be possible from a few thunderstorms this afternoon and early this evening along and east of a Hays to Dodge City to Liberal line. Periods of heavy rainfall can also be expected from some of the stronger storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of western Kansas mid to late week. On Wednesday a few isolated thunderstorms may be strong or even marginally severe near the Oklahoma border. The main hazards Wednesday will be hail up to the size of quarters and wind gusts of 50 to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm along and east of a Hays to Dodge City to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Sep 24, 6:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND GST 4 S PRATT 37.59N 98.74W
09/24/2019 E70 MPH PRATT KS EMERGENCY MNGR
PRATT COUNTY EM REPORTED 70 MPH WINDS AND
QUARTER SIZE HAIL 4 MILES SOUTH OF PRATT.
&&
RMLLocal storm report, Sep 24, 7:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD PRATT 37.65N 98.74W
09/24/2019 PRATT KS EMERGENCY MNGR
FLASH FLOODING REPORTED BY PRATT EM IN PRATT
AND CULLISON.
&&
RMLLocal storm report, Sep 24, 7:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 6 SW ISABEL 37.41N 98.64W
09/24/2019 BARBER KS STORM CHASER
BRIEF ROPE TORNADO LASTING LESS THAN MINUTE
REPORTED BY STORM CHASER SOUTHWEST OF
ISABEL.
&&
RMLLocal storm report, Sep 24, 7:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 8 SSE ISABEL 37.37N 98.49W
09/24/2019 E60 MPH BARBER KS TRAINED SPOTTER
50-60 MPH WIND GUSTS REPORTED NORTHEAST OF
MEDICINE LODGE.
&&
RMLLocal storm report, Sep 24, 8:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 NW SAWYER 37.52N 98.70W
09/24/2019 E1.00 INCH PRATT KS PUBLIC
PUBLIC REPORT OF QUARTER SIZE HAIL OFF HWY
281.
&&
RMLSpecial weather statement, Sep 24, 8:37 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 837 PM CDT Tue Sep 24 2019 KSZ066-079>081-090-250230- Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS- 837 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA...NORTHWESTERN BARBER...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS AND PRATT COUNTIES UNTIL 930 PM CDT... At 837 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Iuka to near Belvidere. Movement was east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Pratt, Greensburg, Haviland, Iuka, Preston, Sawyer, Cullison, Isabel, Coats, Byers, Hopewell, Wellsford, Croft, Cairo, Neola, Trousdale and Belvidere. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3746 9954 3795 9896 3792 9847 3741 9846 TIME...MOT...LOC 0137Z 275DEG 22KT 3778 9868 3749 9916 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:11 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Sep 24, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 25 min |
| Sep 24, 8:37 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 53 min |
| Sep 24, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 57 min |
| Sep 24, 9:12 PM CDT | Tornado Warning | DDC | Barber, Pratt | 31 min |
| Sep 24, 10:13 PM CDT | Flash Flood Warning | DDC | Pratt | 6 hr |
| Sep 24, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 19 min |
| Sep 24, 10:35 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Sep 24, 11:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| Sep 25, 2:38 AM CDT | Special Weather Statement | DDC | Barber | 37 min |
| Sep 25, 4:17 AM CDT | Areal Flood Warning | DDC | Pratt | 9 hr |
| Sep 25, 7:10 AM CDT | Dense Fog Advisory | DDC | Grant, Hamilton, Stanton, Stevens | 3 hr |
| Sep 25, 9:11 AM CDT | Areal Flood Warning | DDC | Pratt | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.